Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
14,427 Posts
Nrep you can search that word on this forum and others and I bet you will find some hits. I have read of several folks over the years I have been here that ended up with an IBS diagnosis after using accutane.Some antibiotic use (and especially prolonged use) can mess up our gut's bacterial balance. I would urge anyone who had been taking accutane to think about stopping it for awhile and take a probiotic to restore a good bacterail balance and see if that improves their symptoms.
 

·
Registered
Joined
·
123 Posts
Discussion Starter · #3 ·
Hi BQ. Yes, I had done that before I posted. But, the discussions tend to focus on IBD or Crohns rather than IBS. The 2009 multimillion dollar lawsuit against the Accutane pharmaceutical company was for people who had IBD, rather than IBS despite findings that Accutane has ties to IBS. I am just trying to find out if anyone else on here has in their past a history of an Accutane treatment. (For many, such s myself, a probiiotic has not proved beneficial).
 

·
Registered
Joined
·
74 Posts
I actually started with accutane a couple of months ago and I am still on it (and I have both Crohn's disease AND IBS). The drug has not impacted neither my Crohn's or IBS so far. The only side effect I'm getting is dry lips. I believe that the intestinal side effects of accutane are heavily exaggerated.
 
G

·
I took Accutane for about 4 months during a period when my IBS was completely asymptomatic. My IBS started flaring again a few months later, but in my case, I don't think there was any connection.
 

·
Registered
Joined
·
14,427 Posts
Anyone taking antibiotics long term needs to monitor their GI systems for sings of bacterial imbalance.C-Diff really isn't fun...Probiotics are tricky in that it can take a very long time for them to show any improvement and also it can take many different strains and more time to find the right combination of them for each person as everyone is different.
 

·
Registered
Joined
·
34,955 Posts
While Accutane is used for acne I don't think it is actually an antibiotic (although oral antibiotics are used for some acne patients).It is related to vitamin A and I'm not sure if they have the exact mechanism of action but I think it changes how the skin acts rather than kills the bacteria.
 

·
Registered
Joined
·
490 Posts
My acne began to re-develop in my early 20s. I asked to be put on Accutane but the MD I saw refused to give it to me due to the risk of birth defects even though I told him I was not active in that way and would not be becoming pregnant anytime soon. He would only give me tetracycline which would clear up the acne. Then when I was done with the tetracycline the acne would come back worse than before. I must have gone through at least 3-5 cycles of this.My so-called IBS began at age 25 when something in my lower right quadrant felt like it burst (maybe an ovarian cyst?) while on-the-job. I suspect whatever it was caused peritonitis and adhesions. Coincidentally, at the same time my acne became what I would call 'worst-case'- very painful stubborn cystic-type which eventually covered pretty much my entire face. Maybe a hormonal connection?At age 28 I finally went to a dermatologist which I would have done sooner except that in my area there were none to be found and I had to travel quite a distance to see one. He immediately put me on Accutane for 9 months and it definitely took care of the acne. I have had a few breakouts here and there and now that I'm into menopause I think some of the recent intermittent flareups I've had are related to that. My gut issues were so severe and painful that I really do not know whether the Accutane had any effect on them and it was a relief to at least have the painful and disfiguring acne under control. The Accutane did cause a chapped-type feeling on the lips and a degree of dryness on the face. It did have one good side-effect though- I swear that after I was on it a few months that my hair grew in stronger, healthier and thicker while I took it although nobody believed there was a connection.As far as I know, Accutane isn't an antibiotic but I have read about some people who developed GI issues from taking it. Also know that it can raise cholesterol levels which could be a problem for some people.So for me, the Accutane didn't cause the IBS because I didn't take it until after the GI symptoms began but I have no doubt that either whatever caused the so-called IBS also was to blame for the sudden increased severity of my acne- again no doctor would consider a connection- or that maybe the inability to properly digest food then caused the severe acne somehow. Or some of both. I have also tried many probiotics in the past with no success. I currently take supplements that are supposed to help with inflammation and adhesions and I get visceral manipulation and myofascial release done by a massage therapist which helps to a degree.
 

·
Registered
Joined
·
34,955 Posts
The physical stress (being in pain, having anxiety, feeling bad, if it messes with your sleep) from ANY condition can make any other condition get worse.Physical stress never makes anything better. That is why almost all unrelated health issues will get worse when any one of them gets worse if you are unlucky enough to have more than one at a time.IBS should not stop you from digesting or absorbing food properly. If you have nutritional deficits or lose weight no matter how much you eat (signs of not absorbing or digesting food properly) do not assume those are IBS. Get the anemia or other vitamin deficiency disease and the unexplainable weight loss checked out. If you maintain weight fine and have normal levels of iron and all that from a normal diet (or with a regular multi vitamin) then you are doing just fine with absorbing your food. All humans have undigested bits of food in their stool. It is easier to see when the stool is looser.
 

·
Registered
Joined
·
18 Posts
Hello. I've been on a long term Accutane treatment a few years ago and it hadn't effected me at that time. However when my acnes have re-developed a year ago and when I tried Accutane I couldn't use it because it gave me very bad nausea and I couldn't eat anything so I stopped taking it. My IBS started in summer of 2009. So I didn't have IBS at the time when I used it.
 
1 - 11 of 11 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top